Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 251, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Aug 16, 2018, 5:17 PM CDT for Craig County, Nowata County, Oklahoma. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 5:17 PM CDT (22:17 UTC)
- Expired
- Aug 16, 2018, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Craig County, OK, Nowata County, OK
The radar
The Tulsa radar (KINX), 94 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 5:35 PM CDT | HAIL 1 | 18 W Welch, OK | PHOTO OF HAIL STONE RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
085
WUUS54 KTSA 162217
SVRTSA
OKC035-105-162300-
/O.NEW.KTSA.SV.W.0251.180816T2217Z-180816T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
517 PM CDT THU AUG 16 2018
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Northern Craig County in northeastern Oklahoma...
Northeastern Nowata County in northeastern Oklahoma...
* Until 600 PM CDT.
* At 517 PM CDT, a severe thunderstorm was located 13 miles south of
Edna, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations in or near the path include...
Welch... Bluejacket...
Hollow... Pyramid Corners...
Centralia... Centrailia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 9504 3698 9503 3697 9504 3696 9502
3695 9499 3694 9500 3687 9500 3671 9502
3678 9548 3700 9549 3700 9501
TIME...MOT...LOC 2217Z 183DEG 21KT 3687 9536
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
874
WWUS54 KTSA 162234
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
534 PM CDT THU AUG 16 2018
OKC035-105-162300-
/O.CON.KTSA.SV.W.0251.000000T0000Z-180816T2300Z/
Craig OK-Nowata OK-
534 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN CRAIG AND NORTHEASTERN NOWATA COUNTIES...
At 534 PM CDT, severe thunderstorms were located along a line
extending from 9 miles south of Edna to 2 miles north of Welch,
moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations in or near the path include...
Welch... Bluejacket...
Hollow... Pyramid Corners...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 9504 3698 9503 3697 9504 3696 9502
3695 9499 3694 9500 3687 9500 3676 9501
3682 9548 3700 9549 3700 9501
TIME...MOT...LOC 2234Z 192DEG 12KT 3692 9538 3691 9509
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:44 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 16, 3:44 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
344 PM CDT Thu Aug 16 2018
.DISCUSSION...
Convective potential/severity and the heat are the main concerns
in the short term. Forecast challenges continue tonight thru the
weekend in an active pattern. Quieter weather is expected next
week.
An MCV, formed from convection last night on the high Plains, is
currently advancing east over north central Oklahoma. Ahead of
this feature, a couple of surface boundaries are noted. The
boundary that entered our area yesterday has retreated north into
southeast KS, while another subtle boundary, noted by moisture
pooling and very high heat indices to its south, lies near the
highway 412 corridor. Storms have developed along the southern
boundary and ahead of the MCV. Given very high instability, some
severe hail/wind storms are expected. Our area remains displaced
to the south of the stronger flow aloft south of an upper low
over Nebraska/Iowa, which will probably limit the overall severe
threat. Storms in advance of the MCV should continue east
northeast this afternoon and into the evening across NE OK and
eventually into NW AR. Other storms will fire to our north across
eastern KS/MO tonight as warm advection increases with the LLJ to
the north of the southeast KS front. These storms are expected to
eventually work their way southeast toward northern AR late
tonight into Friday as the upper flow gradually veers to the
northwest on the back side of the upper low to the north.
Storm potential will continue Friday and Friday night, focused
mainly on another cold front which will be dropping down into the
region. We should see a relative lull in the action by Saturday
afternoon as this boundary moves to our south.
The next system in the southern stream will move across the
central part of the country Sunday and Monday, and will bring yet
another round of showers and storms, along with locally heavy
rainfall, to the region. A cold front will slide thru the region
on Monday, with rain chances coming to an end by Monday night as
the humidity gets shoved out of our area. Looks like another
front slides thru Tuesday night as well, though this one will
likely slide thru dry. Several days of below average temps and dry
weather are expected next week, as an amplified upper pattern
develops with troughing over the eastern CONUS.
Lacy
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 74 92 71 91 / 30 40 30 10
FSM 75 91 74 90 / 50 50 50 30
MLC 75 93 72 90 / 40 40 50 30
BVO 71 90 67 90 / 50 30 20 10
FYV 72 87 67 87 / 60 50 40 10
BYV 72 86 68 88 / 70 60 40 10
MKO 74 91 72 89 / 40 50 40 20
MIO 71 88 68 89 / 70 50 20 10
F10 73 92 71 89 / 30 40 40 20
HHW 76 94 73 93 / 20 30 40 30
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ049-053>057-
059>062-064>068-070>076.
AR...Heat Advisory until 7 PM CDT this evening for ARZ019-020-029.
&&
LONG TERM....30Hazardous weather outlook, Aug 16, 4:53 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
453 PM CDT Thu Aug 16 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
453 PM CDT Thu Aug 16 2018
...FLASH FLOODING AND SEVERE WEATHER LIKELY TONIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
TORNADO.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...Ongoing.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Northeast Oklahoma and northwest Arkansas.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Elevated.
AREA...Northeast Oklahoma.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Elevated.
AREA...Northeast Oklahoma .
ONSET...Ongoing.
DANGEROUS HEAT.
RISK...Elevated.
AREA...Portions of Eastern Oklahoma and west-central Arkansas.
ONSET...Ongoing.
DISCUSSION...
A thunderstorm complex moved into northeast Oklahoma this Afternoon from
central Oklahoma and intensified as it moved into the unstable airmass in
place across the region. Strong to severe thunderstorms will continue to
spread to the east across northeast Oklahoma and into northwest Arkansas
late this afternoon into the evening hours. Wind gusts of around 60 mph
and large hail will be possible. Very heavy rain is also occurring with the
strongest storms and training of storms is occurring in the Tulsa metro area.
2 to 5 inches of rain will be possible in a short period of time with the
strongest storms. This will lead to flash flooding of low lying areas.
Outside of the rain areas across northeast Oklahoma, the heat is a big story
with heat index values of 105 to 110 across portions of eastern Oklahoma and
west-central Arkansas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY AND WEDNESDAY...No Hazards.
EXTENDED DISCUSSION...
Several rounds of showers and thunderstorms will be possible
Friday, and again later in the weekend and into the early part of
the next work week as a series of storm systems affect eastern
Oklahoma and western Arkansas. The best chance of thunderstorms
will be on Sunday into Sunday night as a strong cold front and
associated upper level storm system move through the region.
Drier and cooler weather is expected by Tuesday and Wednesday as
high pressure builds into the region.
weather.gov/tulsa contains additional information.In the hours before
Local storm report, Aug 16, 4:43 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
443 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD 2 WNW JENKS RIVERSIDE A 36.05N 96.01W
08/16/2018 TULSA OK PUBLIC
STREET FLOODING NEAR 75TH STREET SOUTH AND UNION AVE.
&&
SFPLocal storm report, Aug 16, 4:47 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
447 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLASH FLOOD NNE TULSA 36.14N 95.92W
08/16/2018 TULSA OK PUBLIC
STREET FLOODING NEAR 15TH STREET SOUTH AND YALE AVE.
&&
SFPLocal storm report, Aug 16, 4:55 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HEAVY RAIN 3 S SAND SPRINGS 36.10N 96.11W
08/16/2018 M4.20 INCH TULSA OK BROADCAST MEDIA
RAINFALL REPORT OF 4.2 INCHES IN PRATTVILLE. VIA LOCAL
MEDIA.
&&
SCOBBLocal storm report, Aug 16, 4:57 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
457 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG GLENPOOL 35.96N 96.01W
08/16/2018 TULSA OK BROADCAST MEDIA
LARGE TREE LIMB BLOWN DOWN IN GLENPOOL. VIA SOCIAL MEDIA.
&&
SCOBBLocal storm report, Aug 16, 4:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
458 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM FLASH FLOOD TULSA 36.13N 95.92W
08/16/2018 TULSA OK PUBLIC
MPING REPORT OF FLASH FLOODING NEAR 31ST AND PEORIA IN
TULSA.
&&
SJCLocal storm report, Aug 16, 5:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
512 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM FLASH FLOOD TULSA 36.13N 95.92W
08/16/2018 TULSA OK EMERGENCY MNGR
NORTH BOUND LANES FLOODED NEAR 87TH ST S AND YALE AVE.
&&
JBMThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:55 AM CDT | Heat Advisory | TSA | Cherokee, Choctaw, Craig, Creek, Haskell, Latimer and 13 more | 15 hr |
| Aug 16, 2:00 PM CDT | Special Weather Statement | TSA | Pawnee | 30 min |
| Aug 16, 2:16 PM CDT | Special Weather Statement | TSA | Wagoner | 29 min |
| Aug 16, 2:25 PM CDT | Special Weather Statement | TSA | Tulsa | 35 min |
| Aug 16, 2:28 PM CDT | Special Weather Statement | TSA | Tulsa | 32 min |
| Aug 16, 2:45 PM CDT | Severe Thunderstorm Warning | TSA | Tulsa | 60 min |
| Aug 16, 2:54 PM CDT | Special Weather Statement | TSA | Pawnee | 36 min |
| Aug 16, 3:08 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Osage, Pawnee, Tulsa | 52 min |
| Aug 16, 3:28 PM CDT | Areal Flood Advisory | TSA | Creek, Osage, Pawnee, Tulsa | 3 hr |
| Aug 16, 3:49 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 56 min |
| Aug 16, 3:53 PM CDT | Flash Flood Warning | TSA | Creek, Osage, Pawnee, Tulsa | 4 hr |
| Aug 16, 3:57 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Osage, Pawnee, Tulsa | 63 min |
| Aug 16, 4:24 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Washington | 51 min |
| Aug 16, 4:40 PM CDT | Special Weather Statement | TSA | Osage | 35 min |
| Aug 16, 4:41 PM CDT | Special Weather Statement | TSA | Nowata, Washington | 34 min |
| Aug 16, 4:45 PM CDT | Flash Flood Warning | TSA | Creek, Okmulgee, Tulsa | 4 hr |
| Aug 16, 4:51 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Washington | 39 min |
| Aug 16, 4:57 PM CDT | Areal Flood Advisory | TSA | Nowata, Osage, Washington | 3 hr |
| Aug 16, 4:57 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Okfuskee, Okmulgee, Tulsa, Wagoner | 48 min |
| Aug 16, 5:45 PM CDT | Special Weather Statement | TSA | Okmulgee | 30 min |
| Aug 16, 5:47 PM CDT | Special Weather Statement | TSA | Ottawa | 43 min |
| Aug 16, 5:51 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Ottawa | 32 min |
| Aug 16, 5:53 PM CDT | Areal Flood Advisory | TSA | Craig, Ottawa | 3 hr |
| Aug 16, 6:05 PM CDT | Special Weather Statement | TSA | Okfuskee | 25 min |
| Aug 16, 6:20 PM CDT | Special Weather Statement | TSA | McIntosh, Okfuskee | 55 min |
| Aug 16, 6:27 PM CDT | Special Weather Statement | TSA | McIntosh | 33 min |
| Aug 16, 6:46 PM CDT | Special Weather Statement | TSA | Haskell | 29 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.